Texas, 2006Flash Flooding and Flooding in Texas, March 19 to 20, 2006
March 19 to 20, 2006 · NWS FWD · 24 events in 19 counties and zones
18 flash flood, 2 flood, 2 hail, 1 heavy rain, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $715,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 19, 5:56 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 19, 5:56 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
556 AM CST SUN MAR 19 2006
.AVIATION...
LVFR THIS MORNING...POSSIBLY MVFR LATER THIS MORNING...BUT WITH RA
AND TSRA EXPECTED MUCH OF THE NEXT 24 HOURS. SHOULD BE A BREAK THIS
MORNING....BUT MORE STORMS TO COME LATER. 80
&&
.DISCUSSION...
403 AM...
THE MODELS HAVE DONE A FAIRLY GOOD JOB WITH THIS SYSTEM...EVEN
WITH PRECIPITATION FORECASTS. NORMALLY...WE WOULD EXPECT MORE OF A
FLASH FLOOD THREAT WITH MULTI-DAY EVENTS LIKE THIS...BUT STORMS
HAVE BEEN MOVING QUICKLY ENOUGH TO NEGATE HUGE RAINFALL
TOTALS...AND RAIN ACTIVITY HAS EXTENDED ACROSS SLIGHTLY DIFFERENT
AREAS WITH EACH BATCH OF SHOWERS AND THUNDERSTORMS. SPC HAS HANDLED
THE SEVERE WEATHER THREAT WELL (THE BEST INSTABILITIES AND SHEARS
HAVE REMAINED IN SOUTHWEST TEXAS THROUGHOUT THE LAST SEVERAL DAYS.)
GENERALLY...THE SYSTEM HAS BEEN WELL BEHAVED...BRINGING BADLY
NEEDED RAINFALL TO MANY PARTS OF THE SOUTHERN PLAINS. MORE OF THAT
WILL COME TODAY AND TONIGHT...BEFORE THE STORM SYSTEM MOVES OFF TO
THE EAST LATE TONIGHT AND MONDAY.
SO...WHAT COULD GO WRONG? ONE THING THAT COMES TO MIND IS THAT THE
STRONG SURFACE LOW MOVES ACROSS NORTH TEXAS TONIGHT...POSSIBLY
MOVING RIGHT ACROSS THE METROPLEX. THE ETA AND MESO-ETA SHOW THAT
A TIGHTLY WOUND BALL OF HIGH VALUES OF STORM RELATIVE HELICITY
(ROTATION POTENTIAL FOR STORMS) AND MODERATE INSTABILITY ACCOMPANIES
THE SURFACE LOWS TRACK.
MOST LIKELY THE SYSTEM WILL NOT BE LIFTING SURFACE AIR PARCELS
INTO THIS AIR MASS TOWARDS MIDNIGHT OR LATER. THUS...STORMS
PROBABLY WONT REALIZE SUCH LARGE VALUES OF STORM RELATIVE
HELICITY. FURTHERMORE...WIDESPREAD THUNDERSTORMS MAY SPREAD
VARIOUS OUTFLOWS AROUND...DIMINISHING THE NOCTURNAL INSTABILITY.
BUT...WE WILL BE WATCHING AS THE LOW MOVES ALONG ITS TRACK
TONIGHT...JUST IN CASE.
COOLER AND AND DRIER WEATHER WILL FOLLOW THE STORM SYSTEM...WITH
LOW CHANCES FOR RAIN LATER IN THE WEEK...BUT THIS SYSTEM LOOKS A
BIT WEAKER ON THE LATEST MODEL RUNS.
WE HAVE GONE ABOVE MOS TEMPERATURE FORECASTS MONDAY AFTERNOON...PRIOR
TO ARRIVAL OF THE COOL FRONT. #26
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 58 51 71 38 / 100 80 20 0
WACO, TX 65 51 74 38 / 80 80 20 0
PARIS, TX 50 45 63 37 / 100 80 50 10
DENTON, TX 56 47 67 35 / 100 80 20 0
MCKINNEY, TX 55 46 69 35 / 100 80 40 0
DALLAS, TX 59 51 72 39 / 100 80 20 0
TERRELL, TX 60 47 72 34 / 100 80 40 0
CORSICANA, TX 61 53 72 38 / 80 80 40 0
TEMPLE, TX 69 54 74 37 / 80 80 20 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/26
Hazardous weather outlook, Mar 19, 4:06 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
406 AM CST SUN MAR 19 2006
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
406 AM CST SUN MAR 19 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS TODAY AND TONIGHT...AS A WARM FRONT AND THE MAIN UPPER
LEVEL LOW MOVE ACROSS THE REGION. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY SEVERE
WEATHER THREATS. THUNDERSTORMS SHOULD TAPER OFF FROM WEST TO EAST
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEDNESDAY NIGHT THROUGH THURSDAY WILL BE THE NEXT PERIOD WITH A
SLIGHT CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH TEXAS FOR HAIL
REPORTS TODAY.
In the hours before
Special weather statement, Mar 19, 8:57 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
857 AM CST SUN MAR 19 2006
TXZ142-143-156-157-191530-
CORYELL-HAMILTON-LAMPASAS-MILLS-
857 AM CST SUN MAR 19 2006
...SIGNIFICANT WEATHER UPDATE...
AT 857 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORMS NEAR SCALLORN IN SOUTHERN MILLS COUNTY AND
ANOTHER ONE BETWEEN HAMILTON AND JONESBORO. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING PEA SIZE HAIL...VERY HEAVY RAINFALL AND
CONSIDERABLE CLOUD TO GROUND LIGHTNING AS THEY MOVE NORTHEAST AT
40 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CASTOR...EVANT...HAMILTON...
JONESBORO...SCALLORN AND STAR.
Event by event
18 flash flood, 2 flood, 2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flood, Dallas
- When
- March 19, 9:19 AM CST to 12:00 PM CST
- Where
- Dallas forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Water was flowing over Northwest Highway from Whiterock Creek in Dallas County. Also, Cedar Creek Lake in Henderson County was reported out of its banks and flooding nearby streets in Payne Springs.
Hail, Erath
- When
- March 19, 12:40 PM CST
- Where
- Erath County, Dublin
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.083, -98.333
Flash Flood, Tarrant
- When
- March 19, 12:53 PM CST to 11:30 PM CST
- Where
- Tarrant County, Countywide
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Significant flooding occurred across the county. Numerous streets were barricaded with water flowing over them. Several high water rescues and home evacuations were necessary. Numerous homes and businesses suffered water damage. In Mansfield, street flooding was reported, with several streets, including Walnut Creek Drive and Retta Road closed and impassible. In Arlington, apartment complexes and homes sustained water damage. Six Flags over Texas in Arlington was under several feet of water. Numerous cars were underwater and high water rescues were needed. Shady Valley Country Club was also underwater. In Kennedale, Village Creek was over its banks and flooding parts of I-20.
Flash Flood, Dallas
- When
- March 19, 1:00 PM CST to March 20, 2:00 AM CST
- Where
- Dallas County, Countywide
- Deaths
- 1 direct, 0 indirect
- Property damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Heavy rains caused many road closures, high water rescues, and evacuations of homes and businesses throughout the afternoon and evening. Water was reportedly five feet high in some homes, causing significant damage. Water rose four feet high in the lower level of the Renaissance Hotel on Stemmons Freeway near Wycliff Avenue. Dallas police received more than 240 calls about people in danger from the flood waters in four hours. A woman was swept away in Turtle Creek by Wycliff Avenue after she abandoned her car due to rapidly rising flood waters. Her body was recovered later that night nearly a mile from were she was swept away.
Flash Flood, Somervell
- When
- March 19, 1:00 PM CST to 3:00 PM CST
- Where
- Somervell County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Numerous farm roads and county roads were closed due to high water.
Flash Flood, Johnson
- When
- March 19, 1:30 PM CST to 6:00 PM CST
- Where
- Johnson County, Burleson
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Minor street flooding reported.
Flash Flood, Rockwall
- When
- March 19, 1:55 PM CST to 10:30 PM CST
- Where
- Rockwall County, Rockwall
- Reported by
- GOVT OFFICIAL
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Significant flooding in and between the cities of Rockwall and Royse City including bypasses on Interstate 30.
Flash Flood, Ellis
- When
- March 19, 2:30 PM CST to March 20, 2:00 AM CST
- Where
- Ellis County, Waxahachie
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Creeks were out of their banks in Waxahachie and several roads were closed, including both I-45 service roads near Palmer. Main Street and Grand Avenue in Waxahachie were barricaded due to flood waters. Several roads in Bardwell and Bristol were also closed.
Flash Flood, Collin
- When
- March 19, 3:00 PM CST to 10:00 PM CST
- Where
- Collin County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Significant flooding countywide with numerous roads closed. Several high water rescues were needed for stranded vehicles near Lake Ray Hubbard.
Hail, Hopkins
- When
- March 19, 3:30 PM CST
- Where
- Hopkins County, 5 mi S of Cumby
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.083, -95.850
Quarter-size hail reported in Miller Grove.
Flash Flood, Palo Pinto
- When
- March 19, 4:43 PM CST to 7:00 PM CST
- Where
- Palo Pinto County, Mineral Wells
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Several roads closed due to flooding.
Flash Flood, Grayson
- When
- March 19, 5:00 PM CST to 8:00 PM CST
- Where
- Grayson County, 2 mi E of Sherman
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Homes and businesses were flooded.
Flash Flood, Wise
- When
- March 19, 5:00 PM CST to 7:00 PM CST
- Where
- Wise County, 12 mi S of Decatur
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Minor street flooding reported.
Flash Flood, Hunt
- When
- March 19, 5:20 PM CST to March 20, 3:00 AM CST
- Where
- Hunt County, Countywide
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Significant flooding countywide with numerous roads closed, including I-30 service roads. Sulphur River overflowed onto State Highway 224 between the cities of Commerce and Neylandville. Also, 380 west of Greenville and 276 west of Quinlan were barricaded all afternoon and evening due to flooding. FM 1570, 1565, and 118 were all closed due to flooding. Flood waters entered homes and apartments in Greenville. A portion of CR 3702 collapsed due to the flooding, washing out an entire 4 to 5 foot section. CR 3208 was also damaged by the floods.
Flash Flood, Johnson
- When
- March 19, 5:45 PM CST to 10:30 PM CST
- Where
- Johnson County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Several roads and bridges were underwater across the county. High water rescues were also needed. A woman and two children had to be rescued when their house was surrounded by flood waters Sunday afternoon. Buffalo Creek spilled onto and flooded Hillsboro Street, Smith Street, and West Henderson Street.
Flash Flood, Erath
- When
- March 19, 6:00 PM CST to 9:00 PM CST
- Where
- Erath County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
FM 8 and CR 199 were underwater and barricaded. Water was also flowing over several other roads in the county.
Flash Flood, Grayson
- When
- March 19, 6:00 PM CST to 8:00 PM CST
- Where
- Grayson County, 5 mi SE of Denison
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Minor street flooding reported.
Heavy Rain, Dallas
- When
- March 19, 6:00 PM CST
- Where
- Dallas County, 7 mi NW of Dallas
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Heavy rain collapsed the roof and walls of a gun range near Love Field.
Flash Flood, Denton
- When
- March 19, 6:09 PM CST to 8:00 PM CST
- Where
- Denton County, Justin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
The intersection of Creekhill Way and 12th Street was underwater and barricaded.
Thunderstorm Wind, Hood
- When
- March 19, 6:46 PM CST
- Where
- Hood County, Granbury
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.450, -97.800
Flash Flood, Fannin
- When
- March 19, 7:00 PM CST to 9:00 PM CST
- Where
- Fannin County, Trenton
- Reported by
- NEWSPAPER
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Flood waters caused Augustus Street in downtown Trenton to be closed for a short period of time.
Flash Flood, Lamar
- When
- March 19, 10:00 PM CST to March 20, 12:30 AM CST
- Where
- Lamar County, Southeast Portion
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Flooding reported in the southeastern portion of the county. Several roads were closed and some homes and apartments were flooded. Flood waters were more than six feet deep between Collegiate and Clarksville Streets.
Flash Flood, Kaufman
- When
- March 19, 10:10 PM CST to March 20, 1:00 AM CST
- Where
- Kaufman County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
A few road closures due to flooding were reported.
Flood, Henderson
- When
- March 19, 10:10 PM CST to 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Cedar Creek Lake was reported out of its banks and flooding nearby streets in Payne Springs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, March 19, 2006$3.5 million · F2 · 3 events
- Avalanche in Washington, March 19, 20061 death · 1 injured · 1 event
- Winter Storm in Nebraska, March 19 to 21, 2006$700,000 · 7 events
- Winter Storm in Nebraska, March 19 to 21, 200628 events
- Winter Storm in Nebraska, March 19 to 20, 200626 events
- Hail in Texas, March 19, 2006$20,000 · 1.75 in hail · 10 events
- Blizzard in Kansas, March 19 to 21, 200622 events
- Heavy Snow in New York, March 19, 2006$15,000 · 3 events
- Flash Flood and Hail in New Mexico, March 19, 2006$5,000 · 1.5 in hail · 11 events
- Winter Storm in South Dakota, March 19 to 21, 200610 events
- Winter Storm in South Dakota, March 19 to 20, 20069 events
- Heavy Snow in Montana, March 19, 20068 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498292, 5498955, 5498687, 5498944, 5498954, 5498951, 5498293, 5498680, 5498688, 5498681, 5498682, 5498947, 5498950, 5498683, 5498684, 5498686, 5498946, 5498953, 5498685, 5498948, 5498952, 5498945, 5498689, 5498949.